Statistics from Altmetric.com
The following electronic only articles are published in conjunction with this issue of Heart.
Successful radiofrequency catheter ablation of “clockwise” and “counterclockwise” bundle branch re-entrant ventricular tachycardia in the absence of myocardial or valvar dysfunction without detecting bundle branch potentials
K Matsuoka, E Fujii, F Uchida
A case is reported of a patient with only isolated conduction abnormalities of the His-Purkinje system with no identifiable myocardial or valvar dysfunction, leading to “clockwise” and “counterclockwise” bundle branch re-entrant ventricular tachycardias (BBRVTs). The electrophysiological study showed infra-Hisian conduction system disease and two different inducible wide QRS complex tachycardias. Neither right bundle branch nor left bundle branch potentials were recorded despite extensive catheter manipulation. However, these tachycardias were diagnosed as BBRVTs by using entrainment manoeuvres and comparing the HV intervals during both sinus rhythm and the tachycardias. These tachycardias were eliminated by catheter ablation of the right bundle branch, using the morphology of the local electrograms and anatomical findings.
Concordance for hypoplastic left heart syndrome in a monochorionic twin pregnancy
R E Andrews, A C Cook, R W M Yates
The risk of structural heart disease is significantly higher in twin pregnancies than in singleton pregnancies, but the concordance rate has been found to be relatively low, even in monochorionic pregnancies. This is the first report of a monochorionic twin pregnancy concordant for hypoplastic left heart syndrome (HLHS), the diagnosis having been made by fetal echocardiography at 15 weeks’ gestation. The findings were confirmed at necropsy at 17 weeks’ gestation, following termination of pregnancy. Both twins had mitral and aortic atresia, with severely hypoplastic aortic arches. This report adds weight to there being a genetic component to the cause of HLHS in some cases and illustrates how the findings from early fetal echocardiography with postmortem follow up can help to extend the understanding of the aetiology of this condition.
Toad venom poisoning: resemblance to digoxin toxicity and therapeutic implications
R M Gowda, R A Cohen, I A Khan
A healthy man developed gastrointestinal symptoms after ingesting purported aphrodisiac pills. He had severe unrelenting bradycardia, hyperkalaemia, and acidosis. He rapidly developed severe life threatening cardiac arrhythmias and died after a few hours. He was found to have positive serum digoxin concentrations, although he was not taking digoxin. Toad venom poisoning is similar to digitalis toxicity and carries a high mortality. Cardiac glycoside poisoning can occur from ingestion of various plants and animal toxins, and the venom gland of cane toad (Bufo marinus) contains large quantities of cardiac glycosides. Toad venom, a constituent of an aphrodisiac, was considered responsible for the development of clinical manifestations and death in this patient. Digoxin specific Fab fragment has been reported to be beneficial in the treatment of toad venom poisoning. This report alerts physicians to the need to be aware of a new community toxic exposure, as prompt treatment with digoxin specific Fab fragment may be life saving. The treatment approach to patients with suspected toad venom poisoning is described
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.